Montana, 2014

Winter Storm in Montana, February 22 to 25, 2014

February 22 to 25, 2014 · NWS BYZ · 21 events in 21 counties and zones

Arctic air, combined with a strong disturbance within a Northwest flow aloft, resulted in |heavy snow across the Billings Forecast Area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Arctic air, combined with a strong disturbance within a Northwest flow aloft, resulted in |heavy snow across the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 22, 9:10 PM MST, 50 minutes earlier.

Area forecast discussion, Feb 22, 9:10 PM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MST SAT FEB 22 2014

.UPDATE...
THERE IS QUITE A BIT OF RADAR RETURNS OVER OUR WESTERN ZONES THIS
EVENING. HOWEVER...SPOTTER CALLS AND OTHER GROUND TRUTH SUGGEST
THIS IS A RATHER LIGHT SNOWFALL. THERE DOES NOT APPEAR TO BE ANY
MECHANISM...AS WAS THE CASE LAST NIGHT...FOR ENHANCEMENT. THIS
LIGHT SNOW SEEMS TO BE THE PRODUCT OF OVERRUNNING/ISENTROPIC LIFT
AND EASTERLY UPSLOPE IN THE LOW LEVELS. I WILL RAISE POPS FOR THE
EVENING/OVERNIGHT HOURS IN THE WEST...BUT LEAVE OVERNIGHT
ACCUMULATIONS AROUND AN INCH OR LESS.

NEWEST DATA THIS EVENING CONTINUES TO INSIST ON A MAJOR SNOWSTORM
STARTING TOMORROW AND CONTINUING THROUGH ABOUT MONDAY EVENING.
ONLY CONCERNS I HAVE AT THIS TIME ARE SNOW AMOUNTS. NEW CROSS
SECTIONS FOR THE RED LODGE VICINITY DO NOT SUPPORT OVER A FOOT OF
SNOW AS WE ARE CURRENTLY ADVERTISING...NOR THE 8 INCHES FOR
SHERIDAN. NEW GFS ACTUALLY HITS RED LODGE HARDEST RIGHT AT THE END
OF OUR VALID WARNING PERIOD 12Z TUE...BUT ONLY FOR A BRIEF TIME.
BILLINGS MAY END UP WITH MORE THAN RED LODGE IF THE NEWER DATA
WERE TO VERIFY ACCURATELY. WE WILL NEED TO KEEP THIS IN MIND AS
WE MOVE FORWARD...BUT FOR NOW DO NOT WANT TO GET CUTE WITH SNOW
TOTALS AS DEEP DENDRITIC GROWTH AND STEEP LAPSE RATES WITH THIS
STORM COULD STILL PILE UP SNOWFALL QUICKLY IN ANY PARTICULAR
LOCATION. BT

&&

.SHORT TERM...VALID FOR SUN AND MON...

THE FORECAST REMAINS ON TRACK FOR THE UPCOMING WINTER STORM FOR
SUNDAY THROUGH MONDAY. HAVE UPGRADED THE WINTER STORM WATCH TO A
WINTER STORM WARNING FOR MOST OF THE FORECAST...WITH THE EXCEPTION
OF CUSTER...FALLON AND CARTER COUNTIES WHICH HAVE BEEN UPGRADED TO
A WINTER WEATHER ADVISORY.

FORECAST MODELS REMAIN IN EXCEPTIONAL AGREEMENT WITH THE TRACK
AND TIMING OF A WAVE DROPPING OUT OF CANADA AND ACROSS THE
FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. VERY STRONG DYNAMICS
WITH THIS WAVE WILL PROVIDE A PROLONGED PERIOD OF WIDESPREAD
SNOWFALL ACROSS THE FORECAST AREA. STRONG FRONTOGENESIS WILL
DEVELOP OVER CENTRAL AND WESTERN ZONES DURING THE DAY SUNDAY AND
REMAIN IN PLACE THROUGH THE DAY ON MONDAY. WESTERLY MID AND UPPER
LEVEL WINDS WILL PROVIDE EXCELLENT ISENTROPIC ASSENT OF PACIFIC
MOISTURE OVER THE BAROCLINIC REGION THROUGH THE LENGTH OF THE STORM.
IN ADDITION...STRONG QG FORCING ASSOCIATED WITH THE PARENT WAVE
WILL ROTATE OVER THE REGION FROM LATE SUNDAY THOUGH SUNDAY NIGHT
BEFORE EXCITING INTO THE DAKOTAS BY MONDAY MORNING. THIS ENHANCED
SYNOPTIC SUPPORT WILL LEAD TO THE PERIOD OF HEAVIEST SNOWFALL
SUNDAY NIGHT.

MODELS REMAIN IN GOOD AGREEMENT WITH THE QPF FORECAST FOR THIS
STORM...WITH AROUND 0.4 INCHES OF LIQUID EQUIVALENT FOR
BILLINGS. VALUES ARE LESS TO THE EAST AND MORE TO THE WEST AND
ESPECIALLY MORE OVER THE MOUNTAINS. THE OPERATIONAL GFS REMAINS
AN OUTLIER BY DROPPING THE JET STREAM SLIGHTLY FARTHER
SOUTH...WHICH REDUCES THE AMOUNT OF SNOWFALL FOR AREAS FROM MILES
CITY TO BAKER TO EKALAKA. HOWEVER...GIVEN THE EXCELLENT AGREEMENT
ON THE NORTHEAST EXTENT OF THE QPF BY THE EC/GEM/NAM/SREF AND EVEN
GFS ENSEMBLES...HAVE LEANED THE QPF FORECAST TOWARD THIS ENSEMBLE
MEAN. TO CONVERT THIS QPF FORECAST TO SNOW AMOUNTS...IT IS VERY
IMPORTANT TO NOTE THE IMPRESSIVELY DEEP DENDRITIC LAYER THE MODEL
FORECAST SOUNDINGS ARE DEPICTING THROUGHOUT THE EVENT. GIVEN THIS
INFORMATION...EXPECT THAT 20 TO 1 OR EVEN HIGHER SNOW RATIOS ARE
LIKELY.

TEMPERATURES WILL REMAIN QUITE COLD DURING THIS WINTER STORM AS A
1040 MB SURFACE HIGH BUILDS INTO THE AREA BY LATE MONDAY. MODEL
CONSENSUS IS FOR 850 MB TEMPERATURES AROUND -10C BY SUNDAY
AFTERNOON AND AROUND -15C TO -20C BY MONDAY AFTERNOON. THIS WILL
TRANSLATE TO HIGH TEMPERATURES AROUND 10F AND LOWS AROUND ZERO.
LOWS WILL LIKELY BE BELOW ZERO FOR TUESDAY MORNING AS THE CLOUDS
DISSIPATE AND THE CENTER OF THE HIGH PRESSURE STARTS TO SETTLE IN.

CHURCH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THE LARGE SCALE FEATURES
IN KEEPING THE FORECAST AREA UNDER A CYCLONIC FLOW ALOFT DUE TO A
LARGE UPPER LEVEL LOW ACROSS THE EASTERN HALF OF CANADA. MONDAY'S
SNOW WILL BE TAPERED OFF BY TUESDAY WITH JUST SOME SNOW SHOWER
ACTIVITY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS. A MAINLY DRY
NORTHWEST FLOW ALOFT WILL PREVAIL TUESDAY THROUGH WEDNESDAY WITH A
SLIGHT MODERATION OF TEMPERATURES BY WEDNESDAY WHEN READINGS WILL
WARM INTO THE 20S.

THIS WILL BE SHORT-LIVED AS ANOTHER ARCTIC FRONT DROPS IN FROM
THE NORTHEAST KEEPING A NORTHEAST UPSLOPE FLOW ACROSS THE FORECAST
AREA WEDNESDAY INTO THURSDAY. THIS WILL SET UP ANOTHER STRONG
BAROCLINIC ZONE ACROSS OUR FORECAST AREA RESULTING IN THE
LIKELIHOOD FOR SNOW. AS A RESULT...HAVE INCREASED POPS TO LIKELY
FOR THURSDAY AND THURSDAY NIGHT ALONG AND WEST OF A KSHR- KBIL-
ROUNDUP LINE. MODELS BRING ANOTHER SHOT OF ARCTIC AIR INTO THE
REGION BEGINNING FRIDAY INTO NEXT WEEKEND. THIS SCENARIO MAY SET
UP ANOTHER SNOW EVENT SIMILAR TO THE ONE OUR AREA WILL RECEIVE
TOMORROW AND MONDAY. AS FOR TEMPERATURES...MODELS ARE SHOWING
READINGS COLDER THAN THE CURRENT SYSTEM WITH HIGHS IN THE SINGLE
DIGITS WITH LOWS BELOW ZERO. HOOLEY
&&

.AVIATION...

SOME LIGHT SNOW WILL YIELD MVFR AND EVEN LOCAL IFR CONDITIONS OVER
PARTS OF SOUTH CENTRAL MT AND NORTH CENTRAL WY TONIGHT...AND THERE
MAY BE SOME SUB-VFR STRATUS IN SOUTHEASTERN MT TOO. BIGGER WEATHER
ISSUES WILL ARRIVE WITH SNOW AND DETERIORATING CONDITIONS SUN INTO
SUN NIGHT...WITH WIDESPREAD IFR AND LIFR CONDITIONS DEVELOPING AND
SPREADING WEST TO EAST. GROUND OPERATIONS WILL BE MOST HAMPERED ON
SUN NIGHT AND MON MORNING AS THAT 18-HOUR WINDOW FROM 00 TO 18 UTC
LOOKS TO HAVE THE GREATEST SNOW ACCUMULATION ON RUNWAYS. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 006/014 002/009 905/012 002/027 011/026 009/018 003/014
    69/S    +9/S    51/B    00/U    26/S    63/S    33/S
LVM 002/015 002/011 902/017 003/032 012/032 012/021 006/017
    7+/S    ++/S    62/J    00/B    26/S    64/S    33/S
HDN 009/016 003/008 906/010 903/026 005/024 007/016 001/012
    48/S    +9/S    31/B    00/U    26/S    63/S    33/S
MLS 002/012 901/006 906/008 901/023 002/018 002/011 904/007
    12/S    +8/S    10/B    00/U    12/S    22/S    34/S
4BQ 007/017 003/008 905/008 901/023 003/024 005/015 901/011
    15/S    +9/S    21/B    00/U    12/S    22/S    34/S
BHK 001/009 906/001 910/005 905/020 904/015 902/008 908/004
    11/E    +7/S    10/U    00/U    01/B    12/S    33/S
SHR 005/019 006/010 906/014 000/029 010/030 009/021 003/017
    58/S    ++/S    73/J    00/U    24/S    43/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM MST
      TUESDAY FOR ZONES 28>31-34>36-38>42-56>58-63>68.
     WINTER WEATHER ADVISORY IN EFFECT FROM NOON SUNDAY TO 6 AM
      MST TUESDAY FOR ZONES 32-33-37.
WY...WINTER STORM WARNING IN EFFECT FROM 6 AM SUNDAY TO 6 AM MST
      TUESDAY FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 22, 8:50 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
850 PM MST SAT FEB 22 2014

MTZ028>042-056>058-063>068-WYZ098-099-240400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
850 PM MST SAT FEB 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

LIGHT SNOW WILL AFFECT PARTS OF SOUTH CENTRAL MONTANA AND NORTH
CENTRAL WYOMING OVERNIGHT...BUT AN INCH OR LESS OF ACCUMULATION
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW...HEAVY AT TIMES...WILL FALL ACROSS THE REGION SUNDAY INTO
MONDAY. SNOW ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED FROM
ROSEBUD AND POWDER RIVER COUNTIES WEST...WITH LESSER AMOUNTS
FARTHER EAST. A FOOT OR MORE OF SNOW IS EXPECTED ALONG THE
FOOTHILLS AND HIGHER MOUNTAINS. ARCTIC AIR WILL CONTINUE TO PUSH
INTO THE REGION AND WELL BELOW NORMAL TEMPERATURES ARE EXPECTED
TO CONTINUE THROUGH THE WEEK. THOSE WITH OUTDOOR INTERESTS...
INCLUDING RANCHERS WITH YOUNG LIVESTOCK...SHOULD PREPARE FOR AN
EXTENDED PERIOD OF COLD AND SNOWY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter storm. Local standard time, as filed.

Winter Storm, Beartooth Foothills

When
February 22, 10:00 PM MST to February 25, 9:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 10 to 12 inches was reported.

Winter Storm, Livingston Area

When
February 22, 10:00 PM MST to February 25, 9:00 AM MST
Where
Livingston Area forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 13 inches were reported.

Winter Storm, Paradise Valley

When
February 22, 10:00 PM MST to February 25, 10:30 AM MST
Where
Paradise Valley forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 9 inches were reported.

Winter Storm, Northern Park County

When
February 22, 10:00 PM MST to February 25, 9:00 AM MST
Where
Northern Park County forecast zone
Reported by
Trained Spotter
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 10 inches were reported.

Winter Storm, Absarokee / Beartooth Mountains

When
February 22, 10:00 PM MST to February 25, 10:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Area snotels reported 15 to 16 inches of snow.

Winter Storm, Northern Sweet Grass

When
February 23, 3:00 AM MST to February 25, 9:00 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Snowfall amounts of 10 to 20 inches were common with one reported of 28 inches.

Winter Storm, Golden Valley

When
February 23, 4:00 AM MST to February 24, 12:00 PM MST
Where
Golden Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Snowfall of 8 to 10 inches was reported across the area.

Winter Storm, Northern Stillwater

When
February 23, 4:00 AM MST to February 25, 6:00 AM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 14 inches was reported across the area.

Winter Storm, Judith Gap

When
February 23, 5:00 AM MST to February 24, 12:00 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 10 inches were reported across the area.

Winter Storm, Eastern Carbon

When
February 23, 5:00 AM MST to February 25, 7:30 AM MST
Where
Eastern Carbon forecast zone
Reported by
Trained Spotter

Snowfall of 6 to 10 inches was reported across the area.

Winter Storm, Southern Big Horn

When
February 23, 5:00 AM MST to February 25, 9:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Snowfall of 9 to 10 inches was reported across the area.

Winter Storm, Yellowstone

When
February 23, 5:00 AM MST to February 25, 6:00 AM MST
Where
Yellowstone forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter

Several intense snowbands oriented north/south resulted in heavy snowfall of 7 to 14 inches across the area. Several accidents occurred on I-90 between Billings and Laurel. One accident on I-90 in Laurel resulted in a fatality.

Winter Storm, Red Lodge Foothills

When
February 23, 5:00 AM MST to February 25, 7:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were reported.

Winter Storm, Crazy Mountains

When
February 23, 5:00 AM MST to February 25, 5:00 AM MST
Where
Crazy Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

Snotels reported around 14 inches of snow.

Winter Storm, Musselshell

When
February 23, 6:00 AM MST to February 24, 11:00 AM MST
Where
Musselshell forecast zone
Reported by
Trained Spotter
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was reported across the area.

Winter Storm, Southern Wheatland

When
February 23, 6:00 AM MST to February 25, 9:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snowfall amounts of 8 to 14 inches was reported across the area.

Winter Storm, Northern Rosebud

When
February 23, 7:00 AM MST to February 24, 12:00 PM MST
Where
Northern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall amounts around 6 inches were reported.

Winter Storm, Southern Rosebud

When
February 23, 11:00 AM MST to February 24, 11:00 AM MST
Where
Southern Rosebud forecast zone
Reported by
Trained Spotter
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported across the Ashland area.

Winter Storm, Northern Big Horn

When
February 23, 12:00 PM MST to February 24, 1:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 10 inches was reported across the area.

Winter Storm, Powder River

When
February 23, 3:00 PM MST to February 24, 1:00 PM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported across the Broadus and Ashland areas.

Winter Storm, Treasure

When
February 23, 3:00 PM MST to February 24, 12:00 PM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were reported across the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Yellowstone2014-02-23FemaleVehicle/Towed TrailerDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501946, 501948, 501950, 501957, 501962, 501955, 501924, 501944, 501919, 501925, 501927, 501932, 501952, 501960, 501940, 501945, 501933, 501921, 501923, 501928, 501934.